Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 144, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2001, 6:05 PM MDT for Huerfano County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 6:05 PM MDT (00:05 UTC)
- Expired
- Sep 17, 2001, 7:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
726 WUUS55 KPUB 180006 SVRPUB COC055-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 605 PM MDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO * UNTIL 700 PM MDT * AT 605 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER NORTHEASTERN HUERFANO COUNTY...OR ABOUT 19 MILES NORTHEAST OF WALSENBURG...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE MAINLY OPEN COUNTRY OF... EASTERN HUERFANO COUNTY AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3786 10462 3777 10464 3773 10455 3780 10443
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 17, 2:55 PM MDT, 3 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT MON SEP 17 2001 ...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING... CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH 80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER. LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF 40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING. A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN THREAT. UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA... UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS. FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT ZONES...THOUGH MOISTURE WILL BE IN QUESTION. IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS THROUGH MONDAY. PUB...NONE. MW
In the hours before
Local storm report, Sep 17, 5:35 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 1S ORDWAY CO 1.75 INCH HAIL
09/17/01 CROWLEY
0435 PM 2SW ORDWAY CO 0.75 INCH HAIL
09/17/01 CROWLEY
0507 PM 4N SWINK CO 1.75 INCH HAIL
09/17/01 OTERO
0525 PM 2N LA JUNTA CO 2.00 INCH HAIL
09/17/01 OTERONearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.